Alert archive / Iowa / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 13, NWS Quad Cities, IA

April 18, 1996Iowa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 18, 1996, 3:54 PM CDT for Iowa County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 1996, 3:54 PM CDT (20:54 UTC)
Expired
Apr 18, 1996, 4:45 PM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Iowa County, IA

The radar

The Quad Cities radar (KDVN), 124 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1996-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1996-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 182055 RRA
SVRMLI
IAC095-182145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 PM CDT THU APR 18 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL IOWA
 
   ...IOWA COUNTY
 
AT 353 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR 5 MILES
SOUTHWEST OF WILLIAMSBURG. THIS STORM WAS MOVING NORTHEAST AT 35 MPH AND
SHOULD REACH WILLIAMSBURG BY 400 PM. LARGE HAIL IS LIKELY WITH THIS
STORM.
 
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS!  A
TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.
 
HENDRICKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 1:05 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 18, 1:05 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
104 PM CDT WED APR 17 1996

17Z ADAP STREAMLINE/WIND PLOT INDICATED COLD FRONT APPROACHING I-35.
FRONT BECOMING PARALLEL TO FLOW SINCE WINDS BACKING IN MID LEVELS
AS PER PLAINVIEW PROFILIER COMPOSITES. THIS IN TURN WILL ALLOW MOISTURE
IN THE FORM OF LOWER TO MID 50 SFC TD'S TO REACH THE MISSISSIPPI RIVER
VALLEY BEFORE FROPA. "BULLS-EYE" OF MOISTURE FLUX CONVERGENCE NEAR
KDMX. LATEST KDVN 88-D VOLUME SCAN INDICATED VIL TO 47 JUST WEST OF
KDMX BUT LIKELY OVER-ESTIMATING. 32 VIL AT ALO AIRPORT ASSOCIATED WITH
1/2 INCH SIZE HAIL.

NEW ETA/NMG SLOW FRONT DOWN A BIT WHICH INCREASES SVR THREAT FOR E
IA/NW ILL LATE THIS AFTERNOON AND EARLY EVENING... ALLOWING AMPLE TIME
FOR MOISTURE RETURN. 18Z KDVN SOUNDING AVBL AND SHOWED SUPER-ADIABATIC
LAPSE RATES (12.9 C) FROM 700-500 MB... LI -1... TT 54... WET BULB ZERO
12500 KFT AND SR HELICIITY (0-3KM) OF 235. B+ ONLY 379 HOWEVER AND CAP
STRENGTH 3.0 C. CAP TO ERODE AS STRONG SHORTWAVE APPROACHES... BUT
EXTENSIVE AC/CI ON LATEST VISIBLE TO LIMIT UPDRAFT STRENGTH (MEAGER
CAPES). DELTA THETA-E FROM SFC TO 500 MB 16 WHICH IS MARGINAL FOR WET
MICROBURST (+20 BETTER). JUST WARNED FOR CLAYTON COUNTY (DIME SIZE HAIL
WITH VIL TO 29!). BOX DUE OUT SHORTLY I'LL BET. LARGE HAIL MAIN THREAT.

CID 045/70  DBQ 047/70  MLI 046/70  BRL 050/70

HENDRICKS

In the hours before

Special weather statement, Apr 18, 10:57 AM CDT, 4 hours 57 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-
002-007-009-015>018-024>026-034-035-200000-

SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1056 AM CDT THU APR 18 1996

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

A COLD FRONT WILL MOVE THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS THIS
AFTERNOON AND EARLY EVENING... POSSIBLY SPAWNING SEVERE THUNDERSTORMS.
POSITIVE FACTORS FOR THIS EVENT INCLUDE A STRONG LOW-LEVEL JET PASSING
OVER EASTERN IOWA AND NORTHWEST ILLINOIS. IN ADDITION... STRONG SOLAR
HEATING THIS AFTERNOON WILL COINCIDE WITH FRONTAL PASSAGE AND POTENT
UPPER DYNAMICS... FURTHER ENHANCING THE THREAT. HOWEVER... THE
APPROACHING COLD FRONT WILL ONLY HAVE SHALLOW LOW LEVEL MOISTURE TO WORK
WITH... INHIBITING DEVELOPMENT. ALSO... A SIGNIFICANT CAP/MID-LEVEL
TEMPERATURE INVERSION IN PLACE OVER THE REGION SHOULD KEEP THINGS QUIET
THROUGH MID AFTERNOON.

IF SEVERE WEATHER DOES DEVELOP... IT WILL MOST LIKELY BE AFTER 300 PM.
THE RAPID MOVEMENT OF THE STORMS WOULD KEEP IT FROM LASTING PAST
700 PM. AT THIS POINT... THE GREATEST POTENTIAL FOR DAMAGING WIND AND
LARGE HAIL APPEARS TO BE EAST OF THE MISSISSIPPI AND SOUTH OF I-80.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.

HENDRICKS
Local storm report, Apr 18, 1:23 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
120 PM CDT THU APR 18 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1257 PM    ELKADER                   IA   0.75 INCH HAIL_
04/18/96   CLAYTON
Special weather statement, Apr 18, 2:10 PM CDT, 1 hour 44 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-190045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 PM CDT THU APR 18 1996

...TORNADO WATCH UNTIL 800 PM FOR MUCH OF EASTERN IOWA AND NORTHERN
ILLINOIS...

THE NATIONAL WEATHER SERVICE'S STORM PREDICTION CENTER HAS ISSUED A
TORNADO WATCH FOR MUCH OF EASTERN IOWA AND NORTHERN ILLINOIS UNTIL 800
PM CDT THIS THURSDAY EVENING.

COUNTIES IN THE NATIONAL WEATHER SERVICE'S QUAD CITIES OFFICE AREA OF
RESPONSIBILITY INCLUDE:

IOWA COUNTIES...
BENTON         LINN        JONES       JACKSON      IOWA       JOHNSON
CEDAR          CLINTON     SCOTT       MUSCATINE    KEOKUK     LOUISA
WASHINGTON     VAN BUREN   DES MOINES  HENRY        JEFFERSON  LEE

SOME IOWA CITIES IN THE WATCH...
CEDAR RAPIDS   IOWA CITY   FAIRFIELD   DAVENPORT    BETTENDORF CLINTON
BURLINGTON     KEOKUK      WASHINGTON  MUSCATINE

ILLINOIS COUNTIES...
JO DAVIESS     STEPHENSON  CARROLL     WHITESIDE    HENRY      BUREAU
ROCK ISLAND    PUTNAM      MERCER      WARREN       HENDERSON  HANCOCK
MCDONOUGH

SOME ILLINOIS CITIES IN THE WATCH...
GALENA         FREEPORT    MOLINE     ROCK ISL@AND   PRINCETON  MONMOUTH
STERLING

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA OR THE WEATHER CHANNEL
FOR FURTHER INFORMATION AND POSSIBLE WARNINGS.

WOLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 1:01 PM CDTSevere Thunderstorm WarningDVNClayton29 min
Apr 18, 1:34 PM CDTSevere Thunderstorm WarningDVNBuchanan26 min
Apr 18, 1:55 PM CDTSevere Thunderstorm WarningDVNClayton50 min
Apr 18, 3:52 PM CDTSevere Thunderstorm WarningDVNJefferson53 min
Apr 18, 3:59 PM CDTSevere Thunderstorm WarningDVNHenry46 min
Apr 18, 4:42 PM CDTSevere Thunderstorm WarningDVNHenry48 min
Apr 18, 4:44 PM CDTSevere Thunderstorm WarningDVNJohnson31 min
Apr 18, 5:10 PM CDTSevere Thunderstorm WarningDVNLee50 min
Apr 18, 5:10 PM CDTSevere Thunderstorm WarningDVNDes Moines50 min
Apr 18, 5:48 PM CDTSevere Thunderstorm WarningDVNScott42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.